South Dakota, 2021

Hail in South Dakota, June 15, 2021

June 15, 2021 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced hail to nickel size in the Deadwood area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced hail to nickel size in the Deadwood area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 15, 2:20 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 15, 2:20 AM MST, 1 hour 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
320 AM MDT Tue Jun 15 2021

.DISCUSSION...(Today Through Monday)
Issued at 245 AM MDT Tue Jun 15 2021

Early morning upper level analysis has large ridge across the
central CONUS, with deep trof off the West Coast. Skies are
mostly clear to mostly cloudy, with a line of showers and
thunderstorms across western SD. At the surface, high pressure is
located across the the Dakotas with lee trof developing across
central Montana and Wyoming. Temperatures across the forecast area
at 2AM were in the 60s and 70s, with breezy southeast winds.

Upper ridge axis will reside across the Northern Plains today.
Hot and mainly dry conditions are expected today, with highs in
the 90s and lower 100s. Early morning convection will dissipate by
mid morning, and another round of isolated late afternoon and
evening thunderstorms is expected across western SD today. A few
storms could be strong to severe.

Strong upper low moving across central Canada will flatten the
central CONUS ridge, allowing for slightly cooler temperatures on
Wednesday. At the surface, a cool front will move through the
Northern Plains Wednesday morning, bringing some breezy northerly
winds to the area, mainly during the morning hours. Highs will
mainly be in the 80s, but 90s will be possible across far south
central SD before the front arrives there. Mainly dry conditions
will continue.

The remainder of the week will see mainly dry conditions
continuing with highs in the 80s. By the weekend, a series of
shortwaves will cross the Northern Plains, bringing chances for
showers and thunderstorms back to the area.

Precipitation chances increase early next week as upper level flow
becomes more cyclonic. Temperatures will be near to slightly below
average.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1124 PM MDT Mon Jun 14 2021

VFR conditions expected through the period. Isolated TSRA with
local/brief MVFR conditions near the Black Hills will end early
this morning. Gusty southerly winds are expected, especially
Tuesday afternoon.

&&

.FIRE WEATHER...
Issued at 245 AM MDT Tue Jun 15 2021

Hot, dry, and breezy conditions are expected across northeastern
WY today. A Red Flag Warning is in effect from 10 AM to 10 PM for
the northeast WY plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning from 10 AM this morning to 10 PM MDT this
     evening for WYZ314>317.

&&

DISCUSSION...15
AVIATION...Helgeson
FIRE WEATHER...15

In the hours before

Special weather statement, Jun 15, 12:13 AM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Rapid City SD
113 AM MDT Tue Jun 15 2021

SDZ041-042-150815-
Fall River SD-Oglala Lakota SD-
113 AM MDT Tue Jun 15 2021

...STRONG THUNDERSTORM OVER WEST CENTRAL OGLALA LAKOTA AND
NORTHEASTERN FALL RIVER COUNTIES...

At 113 AM MDT, Doppler radar was tracking a strong thunderstorm near
Smithwick, or 13 miles southeast of Hot Springs, moving southeast at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oelrichs, Smithwick, Prairie Winds Casino, Hay Canyon Butte and
eastern Angostura Reservoir.

LAT...LON 4331 10342 4334 10338 4340 10329 4326 10287
      4305 10313
TIME...MOT...LOC 0713Z 306DEG 15KT 4331 10328

Helgeson
Special weather statement, Jun 15, 1:06 AM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
206 AM MDT Tue Jun 15 2021

SDZ028-029-150845-
Central Black Hills SD-Southern Black Hills SD-
206 AM MDT Tue Jun 15 2021

...STRONG THUNDERSTORM OVER NORTHERN CUSTER AND WEST CENTRAL
PENNINGTON COUNTIES...

At 206 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Bear Mountain Lookout, or 13 miles west of Hill
City, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bear Mountain Lookout, Medicine Mountain and Deerfield Reservoir.

LAT...LON 4382 10381 4397 10390 4404 10375 4386 10365
TIME...MOT...LOC 0806Z 242DEG 8KT 4392 10383

Helgeson
Local storm report, Jun 15, 2:04 AM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
304 AM MDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     HAIL             4 SE DEERFIELD          43.99N 103.78W
06/15/2021  E2.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

WFO UNR
Special weather statement, Jun 15, 2:43 AM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
343 AM MDT Tue Jun 15 2021

SDZ026-028-031-074-151030-
Hermosa Foot Hills SD-Pennington Co Plains SD-Central Black Hills SD-
Rapid City SD-
343 AM MDT Tue Jun 15 2021

...STRONG THUNDERSTORMS OVER NORTHEASTERN CUSTER AND SOUTHWESTERN
PENNINGTON COUNTIES...

At 343 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Sheridan Lake to 3 miles
east of Hayward. Movement was northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms. Hail may accumulate on roadways causing hazardous
travel.

Locations impacted include...
Southwestern Rapid City, Johnson Siding, Hisega, Hayward,
Rockerville, Sheridan Lake, Keystone Wye, Bear Country, Hart Ranch,
Black Gap and Reptile Gardens.

LAT...LON 4410 10342 4391 10300 4383 10327 4399 10361
TIME...MOT...LOC 0943Z 240DEG 11KT 4401 10355 4387 10327

Helgeson
Special weather statement, Jun 15, 3:09 AM MST, 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
409 AM MDT Tue Jun 15 2021

SDZ041-042-151100-
Fall River SD-Oglala Lakota SD-
409 AM MDT Tue Jun 15 2021

...STRONG THUNDERSTORM OVER SOUTHWESTERN OGLALA LAKOTA AND
SOUTHEASTERN FALL RIVER COUNTIES...

At 409 AM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Prairie Winds Casino, or 25 miles southeast of Hot
Springs, moving southeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oglala, Loneman, Prairie Winds Casino, South Lakeside, Slim Butte and
Slim Buttes Housing.

LAT...LON 4323 10318 4331 10302 4320 10266 4300 10281
      4300 10306
TIME...MOT...LOC 1009Z 327DEG 23KT 4320 10308

Helgeson
Special weather statement, Jun 15, 3:11 AM MST, 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
411 AM MDT Tue Jun 15 2021

SDZ026-028-151100-
Central Black Hills SD-Rapid City SD-
411 AM MDT Tue Jun 15 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL PENNINGTON COUNTY...

At 411 AM MDT, Doppler radar was tracking a strong thunderstorm over
Rockerville, or 10 miles southwest of Rapid City, moving east at 20
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rockerville, Keystone Wye, Bear Country, Hart Ranch, Black Gap and
Reptile Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4392 10346 4400 10344 4402 10311 4400 10310
      4386 10313 4385 10315
TIME...MOT...LOC 1011Z 277DEG 16KT 4395 10336

Helgeson

The radar

The Rapid City radar (KUDX), 77 km away, was scanning. The volume nearest the first event began at 10:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
June 15, 3:50 AM MST
Where
Lawrence County, Deadwood
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
44.380, -103.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959854.